Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How risky is duo therapy option
Jan 19, 2009

Dear Doctor Young My doc has recently suggested that I try removing AZT from my combo and just take Raltegravir and Etravirine. I have side effects (muscular pains and lipoatrophy from AZT and have previous heart attack). I am unable to tolerate tenofovir or ritonavir boosted protease and have resistance to 3tc. My counts are viral load undetectable, cd4 260, cd4 % 11.78 and cd4/cd8 ratio of 0.16. He's suggesting careful monitoring but I'm very wary as my first combo was duo therpay and failed in a year of starting. What are your feelings on this. Many thanks

Response from Dr. Young

Hello and thank you for your post.

To be clear, dual nucleoside therapy is very different from other potential two-drug regimens, such as the one that you're describing. I'm concerned, though if you already have evidence of resistance to some drugs already that you could have a weakened two drug regimen. The problem here is that both raltegravir (Isentress) and etravirine (Intelence) don't require a lot of mutations for the virus to become resistant.

Provided that your doctor has clear evidence that you shouldn't have resistance to etravirine (perhaps evidenced by the fact that you're undetectable currently), then the removal of the AZT could be entertained. I'd be very careful about not missing doses during this initial phase; if you were my patient, I'd monitor your viral load at least every 2 weeks for a month or even two.

I know this isn't a definitive recommendation; let us know how things go for you.

BY



Previous
I have just discovered (Sudan)
Next
Reytaz + Truvada?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement